Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Great Falls, MT

August 6, 202018 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 6, 2020, 2:23 PM MDT for 18 counties in Montana. It took effect at Aug 7, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2020, 2:23 PM MDT (20:23 UTC)
In effect from
Aug 7, 2020, 12:00 PM MDT
Expired
Aug 7, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS85 KTFX 062023
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
223 PM MDT Thu Aug 6 2020

MTZ112>118-071200-
/O.UPG.KTFX.FW.A.0003.200807T1800Z-200808T0300Z/
/O.NEW.KTFX.FW.W.0005.200807T1800Z-200808T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
223 PM MDT Thu Aug 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
LOW HUMIDITY AND GUSTY WINDS FOLLOWING INCREASED LIGHTNING ACTIVITY FOR
FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for strong gusty winds and low humidity, which is in 
effect from noon to 9 PM MDT Friday. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Gusty west winds and low relative humidity Friday 
  afternoon and evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...In the 70s near 80 at lower elevations.

* LIGHTNING...Thunderstorms and associated lightning will be
  numerous through this evening. Storms will be accompanied by
  localized wetting rain but may also produce strong outflow wind
  gusts through this evening.

* IMPACTS...The increase in lightning activity today could lead to
  new fire starts with some emerging in dry and windy conditions on
  Friday. Any fire starts may rapidly spread in dry and windy 
  conditions Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
3 follow-up statements
457 
WWUS85 KTFX 070841
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
241 AM MDT Fri Aug 7 2020

MTZ112>118-080300-
/O.CON.KTFX.FW.W.0005.200807T1800Z-200808T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
241 AM MDT Fri Aug 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER 
ZONES 112, 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Gusty west winds and low relative humidity this 
  afternoon and evening.

* WINDS...West 20 to 30 mph, with gusts around 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of gusty winds and low humidity could
  create difficult conditions to contain any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
148 
WWUS85 KTFX 071516
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
916 AM MDT Fri Aug 7 2020

MTZ112>118-080300-
/O.CON.KTFX.FW.W.0005.200807T1800Z-200808T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
916 AM MDT Fri Aug 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
112, 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Gusty west winds and low relative humidity this
  afternoon and early this evening, with decreasing winds expected
  by the mid- to late evening hours.

* WINDS...West 20 to 30 mph, with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...The combination of gusty winds and low humidity could 
  create difficult conditions to contain any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
706 
WWUS85 KTFX 080253
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
853 PM MDT Fri Aug 7 2020

MTZ112>118-080400-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-200808T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
853 PM MDT Fri Aug 7 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 
114, 115, 116, 117, AND 118...

Winds have diminished and relative humidity has increased over the
warned area. Therefore, the Red Flag Warning will be allowed to
expire at 9 PM.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 6, 11:34 AM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 6, 11:34 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1134 AM MDT Thu Aug 6 2020

Updated Aviation Discussion

.UPDATE...

SW flow aloft over the region today ahead of an upper level trough
moving onto the WA/BC coast. Several weak shortwave disturbances
lift NE across the region today ahead of the main upper trough's
arrival tonight. The first weak disturbance is in the process of
lifting north through central MT late this morning with some
widely scattered light showers. Next and somewhat stronger
disturbance upstream is already moving into southern Idaho and SW
MT with thunderstorm development there likely to increase over the
next several hrs with storms lifting into central MT by mid
afternoon. Mid afternoon through early this evening period holds
the best chance for stronger thunderstorms across across a swath
from near Butte and Helena northeast through Great Falls and
Havre. Cloud- cover will likely limit instability somewhat but
larger scale lift and wind shear ahead of the upper trough should
support some organized storms. Strong wind gusts with thunderstorm
downdrafts and outflow look to be the main threat, with hail
possible as well in some of the longer lived cells. Forecast
updates were minimal but did incorporate latest hi-resolution
model guidance to better capture anticipated timing and location
of convection later today. Hoenisch

&&

.SYNOPSIS...

Scattered showers and thunderstorms in an unstable southwest flow
aloft will spread northeast over the region today. Gusty winds
and brief heavy rain will be likely with most storms, but stronger
storms could produce strong winds and hail. A Pacific cold front
will then move through the area overnight, bringing cooler, but
still dry air to the area on Friday, along with gusty westerly
winds. Dry conditions with cooler than normal temperatures will
persist through the weekend, as winds become less breezy.

&&

.AVIATION...
Updated 1134 AM MDT Wed Aug 6 2020 (06/18Z TAF Period)

Showers and areas of broken mid level clouds will continue to lift
north across the region through early this afternoon with
thunderstorm development beginning across SW MT. Thunderstorm
coverage will increase this afternoon and continue through this
evening with greatest concentration shifting from central MT this
afternoon to eastern portions of North-central MT this evening.
Thunderstorms this afternoon and evening could produce strong
outflow winds with gusts in excess of 40kts while potential for
heavy rain and possible hail will be more isolated and limited to
areas directly beneath the thunderstorm cells. Showers and a few
isolated thunderstorms along with broken mid level cloud-cover could
linger beyond this evening with a cold front shifting winds to west
late tonight followed by clearing. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Scattered thunderstorm coverage today will increase the potential
for lightning strikes on drying fuels. Wetting precipitation is
possible from some storms, but the chance for new fire starts will
increase. The cold front responsible for the storms today will
move east of the area overnight, bringing cooler temperatures for
Friday, but afternoon relative humidity will fall into the 15 to
25 percent range for much of the area as westerly winds
potentially gust to 30 mph at times. This could cause rapid spread
of any new fires; therefore, the Fire Weather Watch for North
Central Montana and a portion of Southwest Montana for Friday
afternoon and evening. Breezy winds with relatively dry conditions
will continue into the day on Saturday, but it will not be quite
as bad as expected on Friday.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Thu Aug 6 2020/

Today through Saturday...
The high pressure ridge responsible for the very warm
temperatures lately will start to move east of the area as a low
pressure trough approaches from the Pacific Northwest.
Temperatures will remain above normal today as a Pacific cold
front moves slowly over the Continental Divide. Disturbances in
the unstable southwest flow aloft ahead of the trough will spread
showers and thunderstorms over the forecast area today. The first
disturbance will be quite weak as it brings isolated showers and
a few thunderstorms to the area this morning, then the increased
heating during the afternoon will make the airmass more unstable,
increasing the thunderstorm coverage. Southeast surface winds
veering more southwesterly through the upper levels could provide
enough wind shear to cause some storms to become strong with
gusty winds and small hail, but upper level jet dynamics and
energy will be somewhat weak, so the vast majority of storms
should remain below severe criteria. Precipitable water in the
airmass will also be above seasonal averages, so some storms may
also produce brief heavy rain. However, increased lightning
coverage may still cause a few new fire starts in curing fuels,
increasing fire weather concerns. Skies will clear across the
area on Friday in the wake of the cold front, but the drier air
responsible for this clearing will also mix down to the surface
with gusty westerly downslope winds, which will keep afternoon
relative humidity low, despite high temperatures mostly staying
in the 70s. This should also further increase fire weather
concerns (please see the Fire Weather section for details).
Cooler than normal temperatures will persist through the day on
Saturday with continued dry conditions, but winds will not be
quite as strong as those on Friday. Coulston

Sunday through next Thursday...
Weak upper level ridging will return to Montana early next week,
which should keep the area dry as temperatures slowly warm back up
to normal by Tuesday. Another low pressure trough will then bring
a good chance for showers and thunderstorms to the area once
again Wednesday and Thursday (and possibly longer), along with
cooler than normal temperatures. Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  55  78  48 /  40  40   0   0
CTB  91  52  74  46 /  40  30   0   0
HLN  92  53  80  48 /  60  40   0   0
BZN  93  51  84  46 /  50  30  10   0
WYS  86  44  80  40 /  30  20  10   0
DLN  87  49  80  44 /  60  30   0   0
HVR  99  58  79  51 /  20  40  10   0
LWT  92  54  79  47 /  40  40  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 6, 1:46 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
146 PM MDT Thu Aug 6 2020

MTZ015-062015-
Madison-
146 PM MDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON COUNTY...

At 146 PM MDT, a strong thunderstorm was located near Virginia City,
moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Virginia City, Ennis, Jeffers and Mcallister.

This includes Highway 287 between mile markers 41 and 59.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4521 11188 4529 11195 4552 11167 4527 11149
TIME...MOT...LOC 1946Z 247DEG 10KT 4527 11184

RCG
Special weather statement, Aug 6, 1:56 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
156 PM MDT Thu Aug 6 2020

MTZ051-062030-
Fergus-
156 PM MDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FERGUS COUNTY...

At 156 PM MDT, a strong thunderstorm was located 11 miles east of
Denton, or 19 miles northwest of Lewistown, moving northeast at 15
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danvers.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4716 10967 4726 10985 4758 10974 4735 10930
TIME...MOT...LOC 1956Z 217DEG 15KT 4726 10972

RCG
Special weather statement, Aug 6, 2:14 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
214 PM MDT Thu Aug 6 2020

MTZ015-062045-
Madison-
214 PM MDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON COUNTY...

At 213 PM MDT, a strong thunderstorm was located over Ennis, or 11
miles east of Virginia City, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ennis, Jeffers and Mcallister.

This includes Highway 287 between mile markers 45 and 61.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4528 11173 4537 11184 4559 11162 4538 11136
TIME...MOT...LOC 2013Z 230DEG 14KT 4536 11172

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 5, 6:24 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 5, 6:44 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Aug 5, 6:50 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Aug 5, 6:59 PM MDTSpecial Weather StatementTFXBroadwater31 min
Aug 5, 7:24 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 5, 7:30 PM MDTSpecial Weather StatementTFXMeagher30 min
Aug 5, 7:57 PM MDTSpecial Weather StatementTFXCascade33 min
Aug 5, 8:03 PM MDTSpecial Weather StatementTFXMeagher27 min
Aug 5, 8:28 PM MDTSpecial Weather StatementTFXCascade, Meagher32 min
Aug 5, 9:05 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 6, 1:46 PM MDTSpecial Weather StatementTFXMadison29 min
Aug 6, 1:56 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 6, 2:14 PM MDTSpecial Weather StatementTFXMadison31 min
Aug 6, 2:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 6, 2:59 PM MDTSpecial Weather StatementTFXMadison31 min
Aug 6, 3:06 PM MDTSpecial Weather StatementTFXFergus24 min
Aug 6, 3:14 PM MDTSpecial Weather StatementTFX31 min
Aug 6, 3:30 PM MDTSevere Thunderstorm WarningTFXFergus19 min
Aug 6, 3:35 PM MDTSpecial Weather StatementTFXMadison40 min
Aug 6, 3:47 PM MDTSpecial Weather StatementTFXBroadwater43 min
Aug 6, 3:52 PM MDTSpecial Weather StatementTFXFergus23 min
Aug 6, 4:18 PM MDTSpecial Weather StatementTFXJefferson27 min
Aug 6, 4:19 PM MDTSpecial Weather StatementTFXGallatin41 min
Aug 6, 4:31 PM MDTSpecial Weather StatementTFXCascade29 min
Aug 6, 4:37 PM MDTSpecial Weather StatementTFX23 min
Aug 6, 4:39 PM MDTSpecial Weather StatementTFXBlaine36 min
Aug 6, 4:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Aug 6, 5:01 PM MDTSpecial Weather StatementTFXBlaine29 min
Aug 6, 5:20 PM MDTSpecial Weather StatementTFXJefferson, Lewis and Clark25 min
Aug 6, 5:29 PM MDTSpecial Weather StatementTFXBlaine31 min
Aug 6, 5:45 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 6, 5:49 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson, Lewis and Clark26 min

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.